Colorado, 2014Hail and Damaging Wind in Colorado, September 29, 2014
September 29, 2014 · NWS GJT · 2 events in 1 county or zone
Strong to severe thunderstorms moved through the foothills of the San Juan mountains near Pagosa Springs during the afternoon of September 29th. The strongest storm moved through eastern Archuleta County which produced damaging outflow winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved through the foothills of the San Juan mountains near Pagosa Springs during the afternoon of September 29th. The strongest storm moved through eastern Archuleta County which produced damaging outflow winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 10:56 AM MST, 34 minutes earlier.
Area forecast discussion, Sep 29, 10:56 AM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1156 AM MDT MON SEP 29 2014
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 249 AM MDT MON SEP 29 2014
CLOSED LOW REMAINS TO OUR WEST THIS MORNING AS WEAK PIECES OF
ENERGY MOVE ACROSS THE AREA CAUSING ISOLATED SHOWERS AND WEAK
STORMS TO FIRE. HOWEVER...RADAR IMAGERY SUGGESTING PRECIP WINDING
DOWN FOR NOW EXCEPT ALONG THE CONTINENTAL DIVIDE WHERE SOME
RETURNS ARE STILL SHOWING UP. SOME LIGHT SNOW POSSIBLE FOR THE
HIGHEST ELEVATIONS ALONG THE DIVIDE BUT DO NOT EXPECT ANY CONCERNS
FOR MTN PASSES OR THE LIKE. MODELS AGREE THE CLOSED LOW WILL SHIFT
TO THE NORTH AND EAST TODAY AS JET ENERGY CONTINUES TO ROUND THE
BASE OF THE CLOSED LOW. THIS ENERGY WILL LEND ITSELF TO ANOTHER
ROUND OF SHOWERS AND STORMS THIS AFTERNOON AND EVENING ESPECIALLY
SINCE THE COLD POOL ALOFT WILL BE MOVING OVERHEAD INCREASING
INSTABILITY. CONCERNS WILL BE SOME HAIL...GUSTY WINDS AND
OCCASIONAL HEAVY DOWNPOURS FROM ABOUT 3PM THROUGH 9PM. WILL NEED
TO KEEP AN EYE OUT FOR THOSE AREAS THAT HAVE ALREADY SEEN PLENTY
OF RAIN OVER THE LAST FEW DAYS FOR INCREASED FLOODING CONCERNS.
TONIGHT THE UPPER LOW LIFTS ONTO THE WY-NE PLAINS ENDING UPPER
SUPPORT. OROGRAPHIC SHOWERS WILL CONTINUE THROUGH THE NIGHT ACROSS
THE PARK/GORE/FLAT TOP/ELK MOUNTAIN RANGES IN MARGINALLY MOIST
WEST FLOW. TEMPERATURES TONIGHT WILL BE WELL BELOW AVERAGE AND WE
MAY SEE NEAR FREEZING IN THE COLORADO HIGH VALLEYS SUCH AS THE
ROARING FORK AND GUNNISON BASIN. WITH 700MB TEMPS NEAR ZERO
DEGREES LIGHT NORTHERN MOUNTAIN SNOW ACCUMULATIONS ARE POSSIBLE
ABOVE 10KFT. CRAIG/HAYDEN/STEAMBOAT ARE EXPECTED TO STAY ABOVE
NORMAL UNDER CLOUDS AND VIRGA/SHOWERS. RABBIT EARS...VAIL...
INDEPENDENCE PASSES MAY HAVE SLICK CONDITIONS TUESDAY MORNING.
FAST WEST FLOW ON TUESDAY WILL BRING A WEAK DISTURBANCE THAT WILL
KEEP SCATTERED SHOWERS AND STORMS GOING OVER THE NORTHERN HIGHER
TERRAIN. LIGHT SNOW IS POSSIBLE IN THE HIGHEST ELEVATIONS. SHOWER
AMOUNTS ARE EXPECTED TO BE LIGHT BUT STORMS MAY PRODUCE LOCALLY
STRONG WIND GUSTS. TEMPERATURES STAY BELOW AVERAGE.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 249 AM MDT MON SEP 29 2014
TUESDAY NIGHT AN OPEN TROUGH WORKS THROUGH THE GREAT BASIN THEN
SWEEPS THROUGH THIS FORECAST AREA WEDNESDAY AFTERNOON. THIS
TROUGH IS DEEPER IN THE 00Z RUNS. FRONTAL PASSAGE ON WEDNESDAY
LOOKS FAIRLY ROBUST WITH THE -20C COLD CORE PASSING WEDNESDAY
NIGHT. GUSTY WINDS WILL BE WIDESPREAD ALONG THE FRONT AND
AFTERNOON AND EVENING THUNDERSTORMS AGAIN THREATEN STRONG OUTFLOW
GUSTS. 700MB TEMPS DROP AS LOW AS -4C LATE WEDNESDAY NIGHT FOR
SNOW POTENTIALLY INTO THE HIGH COLORADO VALLEYS ESPECIALLY
STEAMBOAT AND VAIL. THERE IS SOME POTENTIAL FOR THE FIRST WINTER
HIGHLIGHTS OF THE SEASON.
ONCE THE FRONT AND TROUGH PASS THROUGH THURSDAY...A RATHER BROAD
AREA OF HIGH PRESSURE SETS UP OVER THE WRN US. WHILE THIS AREA
WILL MOVE AROUND SOME...THE INFLUENCE ON US REMAINS THE SAME. THAT
IS...NWLY FLOW WITH NO PRECIP EXPECTED. EXTENDED GUIDANCE ALSO
SHOWING A WARMING TREND INTO THE WEEKEND. FROM THURSDAY ON
THEN...A QUIET TIME EXPECTED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1154 AM MDT MON SEP 29 2014
AN UPPER DISTURBANCE ALONG THE UT/AZ BORDER WILL SWING ACROSS SW CO
THIS AFTERNOON AS THE LARGER TROUGH OVER THE GREAT BASIN FINALLY
LIFTS OUT TO THE NORTHEAST. SHOWERS AND POSSIBLY A THUNDERSTORM WILL
IMPACT MOST TAF SITES BEFORE 03Z. MTNS WILL ALSO BE FREQUENTLY
OBSCURED. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE FROM
THUNDERSTORMS. CONDITIONS WILL IMPROVE AFTER 03Z WITH PATCHY
VALLEY FOG POSSIBLE IF SKIES CLEAR SUFFICIENTLY. VFR CONDITIONS
GENERALLY EXPECTED 12Z-18Z TUE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...TGR/JOE
LONG TERM...JOE/TGR
AVIATION...JAD
Hazardous weather outlook, Sep 29, 4:50 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MDT MON SEP 29 2014
COZ001>014-017>023-UTZ022>025-027>029-301200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
550 AM MDT MON SEP 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THE CLOSED LOW THAT HAS BROUGHT ALL THE RAIN OVER THE LAST FEW
DAYS WILL MOVE OVER THE FORECAST AREA TODAY AND AS IT DOES...IT
WILL PRODUCE SHOWERS AND THUNDERSTORMS. HAIL...HEAVY RAIN AND SOME
GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME LIGHT
SNOW ACCUMULATION IS ALSO POSSIBLE ABOVE 10,000 FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WEAK DISTURBANCE WILL MOVE OVER THE REGION FROM THE NORTH
TUESDAY EVENING BRINGING SOME MINOR SNOW ACCUMULATIONS FOR AREAS
ALONG AND NORTH OF I-70. A SECOND...STRONGER DISTURBANCE WILL MOVE
THROUGH WEDNESDAY NIGHT INTO THURSDAY MORNING BRINGING
THUNDERSTORMS AND SHOWERS TO THE REGION WITH HIGHER ELEVATIONS
SEEING ACCUMULATING SNOW. AFTER THAT...NORTHWEST FLOW SETS UP AND
DRY WEATHER PERSISTS THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Archuleta
- When
- September 29, 11:30 AM MST to 11:45 AM MST
- Where
- Archuleta County, 3.85 mi E of Pagosa Spgs to 6.06 mi E of Pagosa Spgs
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -106.950
Hundreds of trees were blown down by thunderstorm outflow winds in the San Juan National Forest, including a large area near County Road 302 in eastern Archuleta County. Live trees up to 3 feet in diameter were snapped off like toothpicks.
Hail, Archuleta
- When
- September 29, 12:00 PM MST to 12:10 PM MST
- Where
- Archuleta County, 3.85 mi E of Pagosa Spgs
- Measured
- 1.75 in hail
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -106.950
Golfball sized hail was reported by several members of the public just east of Pagosa Springs in a sparsely populated location. Some damage occurred to vehicles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Colorado, September 29, 20141 injured · $214 million · 1.75 in hail · 22 events
- Tornado and Flash Flood in New Mexico, September 29, 2014$260,000 · EF1 · 25 events
- Flood and Damaging Winds in Colorado, September 29 to 30, 2014$27,000 · 87 kt wind · 7 events
- Heavy Rain in Nebraska, September 29 to 30, 201425 events
- Heavy Rain in Wyoming, September 29 to 30, 201416 events
- Damaging Winds in Kansas, September 29, 201456 kt wind · 5 events
- Waterspouts in Gulf of Mexico, September 29, 20142 events
- Tornado in Colorado, September 29, 2014EF0 · 1 event
- Flash Flood in Utah, September 29, 20141 event
- Hail in Nebraska, September 29, 20141.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550824, 550825.